Tornadoes · United States · Nebraska · 2025

Unrated tornado, St Paul, Nebraska, May 18, 2025

This Unrated tornado ran 0.0 miles across Howard County on May 18, 2025, touching down at 12:51 AM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 18, 2025
Touchdown
12:51 AM CDT (05:51 UTC)
Path length
0.0 miles (0.0 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Howard County
Touchdown point
41.226, -98.534
Lift-off point
41.226, -98.534
Record number
2505182351-01

The damage survey

1 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU.

  • Location estimated from description and video screen capture. No known damage.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Two separate rounds of severe weather impacted south central Nebraska on this day and brought a variety of severe weather.||The first round of thunderstorms produced a combination of wind and hail along with the first flooding rains of the season. The flooding rain was thanks to a combination of the slow movement and the intense rainfall rates over the same area. Though there was plenty of water to go around, the flooding was largely confined to Nuckolls and Webster where several county roads sustained water damage. Water was flowing over a part of Highway 78 near the Kansas border for a time south of Guide Rock. While the rain was needed, the 4-6��� rain amounts were too much for many small creeks and streams to handle. Once the storm thunderstorms did finally move, a bowing line segment in southwest Fillmore county produced a brief tornado southeast of Shickley. The EF0 rated tornado quickly developed and was on the ground for only a few minutes. Damage was minor, and mostly limited to trees and center pivot irrigation systems. Peak wind speed was estimated at 70 mph.||A second round of thunderstorms developed in central Nebraska during the evening and was more closely aligned to the upper level low pressure system in northeast Wyoming. The primary impact from these thunderstorms were wind gusts in the 60-mph range. However, as the line of storms started to bow north of Grand Island, a volunteer fireman from Elba captured video of a brief tornado southeast of his location in central Howard county. No damage was reported with either the straight line winds or the brief tornado.||Meteorologically speaking, an upper level low pressure system was located in northeast Wyoming. A shortwave moved across Kansas and into south central Nebraska during the late afternoon and evening hours. Surface low pressure in northwest Kansas had weakened some, but there was still ample south and southeast flow to transport low level moisture north resulting in surface dewpoints in the middle 60s as far north as north central Kansas. Though the deeper low-level moisture and surface instability was located in southern Kansas, strong frontogeneses in the 850-700 mb layer ahead of the short wave sparked a round of storms in the afternoon. Steep mid-level lapses (8C/KM) and strong effective bulk shear of 60 knots was quite favorable for rapid thunderstorm development. Closer to the instability axis near the Kansas/Nebraska border, large hail from elevated thunderstorms was the primary hazard initially, but slightly drier air to the north (sub 60-degree surface dewpoints) supported a localized wind damage risk with a second round of thunderstorms even after dark. Though the risk for tornadoes was greater to the south, strong low-level wind shear and an eventual transition to bowing line segments did become more favorable for brief tornadoes to form for a time.

This tornado was seen by local storm spotters approximately four miles west-northwest of St. Paul, who took a brief video of the tornado. No damage was documented with this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 04:29 UTC and running to 06:00 UTC.

Issued (UTC)ExpiredProductOffice
01:02 UTC01:45 UTCSevere Thunderstorm WarningGID
01:26 UTC01:44 UTCSevere Thunderstorm WarningGID
04:29 UTC06:00 UTCTornado WatchGID
05:22 UTC06:15 UTCSevere Thunderstorm WarningGID

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 19, 12:44 AM CDT, 7 minutes earlier. Its key messages:

  • A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible.
  • Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well.
  • Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May.
Area forecast discussion, May 19, 12:44 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1244 AM CDT Mon May 19 2025

.KEY MESSAGES...

- A couple waves of thunderstorms are expected this evening into
  the overnight hours. Some of these storms may have Large Hail,
  Damaging Winds and a tornado possible.

- Thunderstorms are expected to develop Monday afternoon
  along/near Highway 281. These storms could be severe as well.

- Cooler Tuesday and Tuesday night. Then warming to near
  climatic normals for late May.

&&

.DISCUSSION...
Issued at 358 PM CDT Sun May 18 2025

The primary focus today has been on this evening and overnight
thunderstorm/severe forecast.

The models have been steady today, showing more coverage across
south central Nebraska and north central Kansas, than yesterdays
runs. The CAM guidance indicates the potential for a couple of
rounds or waves of thunderstorms this evening and overnight. The
first round will develop in the next hour or two, and arching
across much of the forecast area, and moving from southwest to
northeast with time. These storms could be severe as warm moist
air continues to advect northward. These storms are likely to
remain somewhat elevated at first. Instability decreases to the
north, but shear remains plentiful.

On its heels, the next round is firing as of 3:45 PM from
northeast Colorado southwest to west of Dodge City, KS. These
storms are expected to be severe. These storms will be round two
moving towards the area this evening with the chance for
supercells with very large hail, tornadoes and damaging winds.
Some of these storms, especially those that begin in far NE
Colorado could persist and become a line and move eastward
during the overnight hours.

Tomorrow, the whole system will move eastward. A lull in
activity is expected during the morning hours, but then storms
could fire along the dryline, as well as the cold front, which
will be slightly behind the dryline. There remains a question on
where the convection will develop, but the most favored area is
along and and east of Highway 281 and track eastward during the
afternoon and evening hours. An additional question is how will
today's convection and any outflow boundaries impact the
evolution of tomorrow's convection.

Beyond these two days of severe weather, cooler air will settle
in with highs in the 50s and 60s. Lows Wednesday morning in
central Nebraska could bring a chance for some frost.

The remainder of the forecast, there are a few chances for
precipitation off and on and temperatures will be in the 70s
generally.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1238 AM CDT Mon May 19 2025

For KGRI/KEAR Airports:

Showers and thunderstorms are expected to impact the terminals
for at least the next couple of hours. Thunderstorms are again
possible around 00z Tuesday. Winds will transition from the
southeast to the northwest to north through the period. Low
ceilings are expected until around 15z-18z. Low ceilings may
again impact KGRI beginning around 01z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Billings Wright
AVIATION...Schuldt
Hazardous weather outlook, May 18, 3:26 PM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
326 PM CDT Sun May 18 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
192030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
326 PM CDT Sun May 18 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to move from the southwest
to the northeast across the area this afternoon through the
evening and into tonight. Some of these storms are likely to be
severe, and the strongest storms may produce hail over 2 inches in
diameter, isolated tornadoes, and localized wind gusts up to 60
MPH. The main timeframe for severe weather is between 4pm to 3am.
Severe weather is possible across the entire area, but the most
favored area for very large hail and tornadoes is southwest of a
line from Lexington to Hebron.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected to redevelop on Monday, and
some of these may also become severe. The highest risk is
expected to be near and east of Highway 281 in the 3pm to 10pm
timeframe. The primary hazard will be large hail, but an isolated
tornado or two cannot be ruled out.

Patchy frost is possible as temperatures fall into the mid 30s in
areas north and west of the tri-cities Wednesday night into
Thursday morning.

Off and on chances for thunderstorms return to the area for the
Memorial Day weekend.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, May 18, 10:45 PM CDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1045 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     Non-Tstm Wnd Gst 1 WSW Wood River        40.82N 98.61W
05/18/2025  M58 MPH          Hall               NE   Mesonet

&&

NOAA/NWS/Moritz
Local storm report, May 18, 10:53 PM CDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1053 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     Tstm Wnd Gst     Roseland                40.47N 98.56W
05/18/2025  M56 MPH          Adams              NE   Mesonet

&&

NOAA/NWS/Moritz
Local storm report, May 18, 10:55 PM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1055 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     Non-Tstm Wnd Gst 4 WSW Wood River        40.80N 98.66W
05/18/2025  M61 MPH          Hall               NE   Mesonet

&&

NOAA/NWS/Moritz
Special weather statement, May 18, 11:07 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
1107 PM CDT Sun May 18 2025

NEZ060-061-072-073-190445-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1107 PM CDT Sun May 18 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PHELPS...
NORTHEASTERN GOSPER...WESTERN BUFFALO AND DAWSON COUNTIES THROUGH
1145 PM CDT...

At 1107 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eddyville to near Lexington to near
Johnson Lake. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Lexington, Sumner, and Eddyville around 1115 PM CDT.
  Overton and Miller around 1125 PM CDT.

This includes Interstate 80 between mile markers 225 and 261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for south central
Nebraska.

&&

LAT...LON 4070 10007 4085 9993 4105 9986 4105 9972
      4104 9921 4086 9922 4054 9934 4060 9998
      4070 9998
TIME...MOT...LOC 0407Z 262DEG 33KT 4108 9966 4086 9971 4064 9988

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Mangels
Local storm report, May 18, 11:57 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1157 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Tstm Wnd Gst     4 SE Eddyville          40.97N 99.58W
05/18/2025  M68 MPH          Dawson             NE   Mesonet

&&

NOAA/NWS/Moritz
Special weather statement, May 19, 12:39 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
1239 AM CDT Mon May 19 2025

NEZ074-075-083>085-190615-
Franklin NE-Adams NE-Webster NE-Kearney NE-Harlan NE-
1239 AM CDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WEBSTER...
FRANKLIN...SOUTHWESTERN ADAMS...KEARNEY AND SOUTHEASTERN HARLAN
COUNTIES THROUGH 115 AM CDT...

At 1238 AM CDT, Doppler radar was tracking a strong thunderstorm near
Republican City, or 23 miles southeast of Holdrege, moving northeast
at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hildreth around 1250 AM CDT.

Other locations in the path of this storm include Minden, Norman and
Heartwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas...and south central Nebraska.

&&

LAT...LON 4066 9899 4065 9890 4067 9883 4051 9844
      4000 9912 4004 9937
TIME...MOT...LOC 0538Z 214DEG 54KT 4015 9916

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the touchdown began at 05:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:06 UTCTSTM WND GST 531 Ese DoniphanHall, NEMesonet observation.
03:10 UTCTSTM WND GST 522 S DoniphanHall, NE
03:13 UTCTSTM WND GST 566 Se Saint LiboryMerrick, NE
03:15 UTCTSTM WND GST 59Grand Island AirportHall, NE
03:31 UTCNON-TSTM WND GST 581 Wsw Wood RiverHall, NE
03:33 UTCNON-TSTM WND GST 614 Wsw Wood RiverHall, NE
05:51 UTCTORNADO4 Wnw Saint PaulHoward, NEFrom early Monday morning. A brief tornado was reported west of St. Paul. The location is approximate. The tornado was rated EFU with no specific maximum windspeed given no damage has been documented.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2025 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 18, 2025

42 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 183:08 AM CDTEF1Carroll, MS14.41,100$500,000
May 181:07 PM MDTEF2Arapahoe, CO0.950
May 181:23 PM MDTEF1Arapahoe, CO2.675
May 181:30 PM MDTEF2Arapahoe, CO4.3200
May 181:40 PM MDTEF2Adams, CO4.4400
May 185:03 PM CDTUnratedCallahan, TX3.050
May 184:05 PM MDTUnratedYuma, CO0.015
May 185:12 PM CDTEF2Cheyenne, KS3.9200$300,000
May 184:15 PM MDTUnratedSherman, KS0.150
May 185:19 PM CDTEF2Shackelford, TX0.8150
May 185:21 PM CDTEF1Hemphill, TX to OK1.775$35,000
May 185:35 PM CDTEF2Scott, KS11.0460$50,000
May 185:37 PM CDTEF2Scott, KS10.8150
May 185:41 PM CDTEF3Ellis, OK6.050$100,000
May 185:56 PM CDTEF0Ellis, OK0.210
May 185:58 PM CDTEF1Ellis, OK3.550$15,000
May 186:09 PM CDTUnratedScott, KS0.450
May 186:32 PM CDTEF3Gove, KS13.3416
May 186:47 PM CDTEF0Eastland, TX3.3200
May 186:49 PM CDTEF0Hitchcock, NE0.250$80,000
May 186:49 PM CDTEF3Hitchcock, NE10.7250$575,000
May 187:04 PM CDTUnratedHitchcock, NE0.550
May 187:07 PM CDTEF3Sheridan, KS4.2230$120,000
May 187:08 PM CDTEF2Sheridan, KS0.320$50,000
May 187:21 PM CDTEF0Edwards, KS4.250
May 187:35 PM CDTEF2Hayes, NE17.81,000$1.5 million
May 187:36 PM CDTEF1Palo Pinto, TX0.4400$5,000
May 187:38 PM CDTEF2Edwards, KS7.850
May 187:48 PM CDTEF1Palo Pinto, TX2.19954$750,000
May 186:54 PM MDTUnratedDundy, NE0.150
May 188:01 PM CDTEF0Palo Pinto, TX2.61,000
May 188:07 PM CDTUnratedPalo Pinto, TX0.250
May 188:36 PM CDTEF0Parker, TX3.1200$25,000
May 189:21 PM CDTEF3Comanche, KS8.2800
May 189:44 PM CDTEF3Kiowa, KS10.4500
May 1810:04 PM CDTEF3Kiowa, KS15.8500
May 1810:09 PM CDTEF0Fillmore, NE3.130$100,000
May 1810:14 PM CDTEF1Kiowa, KS2.850
May 1810:26 PM CDTEF1DeSoto, MS0.450$800,000
May 1810:47 PM CDTEF3Pratt, KS11.4500
May 1811:09 PM CDTUnratedPratt, KS0.450
May 1811:17 PM CDTEF3Pratt, KS32.61,760

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.